Intolerance to levodopa


#1

Hello! My father is 88 years old and was diagnostic Parkinson a year ago. He has tried agonists, levodopa carbidopa and Mucuna Pruriens. He abbandoned all of them in few days because he felt worse. The only med he tolerates is Madopar, however, he says it makes him feel heavy with a heavy head. He has been on 50 mg of Madopar 3 times a day, but he doens’t feel well after taken the pill and has abandoned the treatment more than once. The longest he has taken the med regularly has been two months. I wonder if he needs more time to get accustomed to Madopar. He is still taking less levodopa than the quantity he should, but when he tried more he slept all the day. Has anyone had a similar experience? What did you do?


Insomnia
#2

hi mati do you have a pd nurse if not find your local one as he or she will be of huge benefit to you
Petec


#3

Hi @mati,

A warm welcome to the forum.

We have a lot of information on our website about Parkinson’s related medication and treatments that will be really useful to you and your father in terms of understanding the medication he’s currently on.

However, in light of the information you’ve shared, I think the best thing to do would be to contact our helpline service and speak to one of our Parkinson’s specialist. They will be able to advise you on all the options available to your father regarding his medication. You can contact them on 0808 800 0303.

Best wishes,
Reah


#4

Thank you Reah for the help and information. I’ll call them.


#5

Hi Mati
Am only recently diagnosed but was put on madopar. Nausea and migraine within three days and terrible absolutely awful nightmares. I saw little point in making myself worse so stopped taking. I was only on one a day in the morning so dread to thing what three would have done. I gave a try at having it in the evening but really wasn’t any different. When I saw the consultant she said that the other options contained the same ingredient and would probably do the same! So for the immediate time I am not taking anything. Have only just been assigned to a nurse and don’t see her till April. Next consultant appointment October. But as least we have an NHS.
Sorry I can’t offer any practical advice but if they get their heads around my problem I will pass the info onto you.
All the best - keep going. Linda


#6

Thank you Linda for telling me about your experience. It really helps me to understand my father. He has stopped taking the medicine 5 days ago. I see him slower but he says he feels better. He was diagnosed Parkinson’s level 2 and we will see how he does without levodopa next days. We have an appointment with the neurologist for next Saturday. I’ll let you know what he says too.


#7

Hi @Lindylooloo,

I hope all is well.

I couldn’t help but notice that you mentioned you stopped taking your medication. Whilst I appreciate your reasons for doing this, I strongly advise against this and would encourage you to speak with your GP about your decision as soon as possible. You can also contact our helpline service on 0808 800 0303 for support and further advice on this.

Do keep us posted on this.

Best wishes,
Reah


#8

Hi Reah

I appreciate your concern but the consultant at the hospital is aware and has agreed that i stay off meds till October when we will reassess. We obviously cannot know peoples backgrounds but the problem in my case relates to the way most tablets/capsules are made as I have a lifelong intolerance to the coating/container. We have first to find out if this is the case, see if any other coatings are available or whether it is the actual medication itself. At the age of 72 I have got used to this difficulty and only once in my life did it nearly kill me but once is all it takes! Trying patches may be the way forward.

Linda


#9

Thanks Mati, I will be very interested in your assessment of the neurologist appointment. Now I’m feeling mentally well again I have re-taken control of me - I understand the desire of family, friends and doctors to help me but it’s my body and my life and I take an holistic view absorbing everything not just one particular function. Particularly how one factor of the situation affects another. Be strong for your father - if feeling better is what is important to him I can only suggest make it important for you too. My thoughts are with you.


#10

Hi @Lindylooloo,

Thanks for providing more clarity on your situation. In light of the information that you’ve shared, it makes sense to follow the advice given by the consultant at the hospital. I assume your GP has been informed of this decision, however if they haven’t, I would definitely encourage you to let them know.

I’m sorry to hear about your life long intolerance to the coating/containing of tablets/ capsules, I can imagine how difficult this has been for you over the years - hopefully the patches will work.

Do take care.

Best wishes,
Reah


#11

Hi Lindylooloo!

My father had his appointment with the neurologist last Saturday.

The doctor said that each time my father has to increase the amount of levodopa he feels worse.

My father has been diagnosed Parkinson’s level 2.5 on a scale of five. He was taking 50 mg of levodopa, Madopar, in the morning and 50 in the afternoon. After a month he went on 50 mg more and after few days he complained about the side effects and stopped taking the medicine.

The doctor was understanding and said there are people in the world that do not tolerate levodopa or the agonists and prescribed my father physical therapy. He said my father can recover a lot with physical therapy, not at 100% but he could improve a lot. However, he suggested that my father continue taking at least the minimum amount of levodopa he can tolerate and try entacapone in some weeks.

This is the first neurologist of four who says my father can be only in physical therapy.

My father was very happy and started the therapy on Wednesday. We will see how it works.

I hope you are feeling better now and your NHS gives you good advice.

All the best for you too.


#12

Hi Mati

It’s interesting how differently are people’s diagnosis described. I have had no mention of ‘levels’ or a ‘scale’. My Madopar was 1 x 25mg dispersible tablet with food in the morning so don’t suppose it can go much lower.

This is also the first mention of ‘agonists’ so am reading up about this. Good to know you have a doctor that was understanding of intolerance to these drugs. Am also looking up entacapone - what a lot to learn?

Will look into the physio side of things. Had lovely book about Complementary Therapies and Parkinsons but finding these activities within my locality has proved disillusioning.

Don’t see nurse until middle April and Consultant until October so probably very little news on my part. I will try the medication again at some point but needs to be when I can ‘afford’ to be more unwell.

Let me know how things go with your father - best of wishes for you both.


#13

Hi Lindylooloo

My father has started his physical therapy, only two sessions by now, but it seems he starts to sleep better.

You are right! There’s a lot to learn about Parkinson’s and the information is key. There is a lot to read on this page and there are a lot of articles online. There are free health courses online too.

I didn’t know dispersable Madopar was prescribed at early stages of Parkinson. My father has only taken Madopar tablets. I will ask the doctor about it the next time we see him.

I think when the patient has more information about Parkinson’s, he can discuss and look with his doctor for the best treatment to follow.

Until April you have enough time to get informed about meds and treatments before your appointment with the PD nurse.

Books are good to learn about exercises for Parkinson. There are some nice tutorials on Youtube too.

Thanks for your wishes. I’ll let you know how the physical therapy goes.

Wish you all the best for you too.